Hair Loss: Some causes you might not know about
While a good portion of our clients are cancer patients who have lost their hair due to chemotherapy, there are a fair number of other causes the general public isn't necessarily aware of. Below we've composed a list of some causes for moderate to severe hair loss. Keep in mind that it is normal to shed hair daily!
Alopecia Areata is a side effect of an autoimmune disorder where the immune system attacks its own body including hair follicles. Like other autoimmune disorders, the severity of symptoms and hair loss can vary from person to person. While dermatological treatments do exist, there is no cure for this form of Alopecia. Many of our clients meet with us for their wig consults who have invested large amounts of money on partially successful treatments at most and they are self-concious, frustrated and worried. Whether going on to purchase toppers or full wigs, we are able to find options that lead clients to relief from their worries.
Polycystic Ovary Syndrome (PCOS)
Hair loss due to PCOS stems from a hormonal imbalance of male hormones called "androgens." (All women have androgens, those suffering from PCOS have higher levels). Women usually suffer with this disorder during their child bearing years.
Postpartum Hair Loss or Thinning
If you find yourself with really thinned out areas or actual spots, don't panic! As inconvenient as it is (who needs another thing to worry about after baby?!) hair loss from postpartum a dip in estrogen hormones is temporary! There are ways we can style your hair until it has grown back in - besides, you're a new mom and need a day at the salon! If you're looking for maximum coverage and little time spent, we can help you find just the right wig or topper or some scarves or caps to throw on. Thankfully hair that is lost postpartum will grow back within 6-12 months!
There are a number of medications that can cause hair loss, including:
- Blood thinners
- Acne medication (such as Accutane)
- Antidepressants (such as Prozac or Zoloft)
- Cholesterol lowering meds (such as Lopid)
As with ANY side effects from medications, ALWAYS see your doctor with any questions you might have.
Trichotillomania is caused by the compulsion to pull ones own hair (and sometimes eyebrows or even eyelashes), often extensively to the point of creating bald spots or patches. Certain factors can worsen the impulse to pull hair including stress or the feeling of satisfaction when pulling hair out. If you or a loved one find this to be a recurring issue, contact your doctor for help.